Medication errors in nursing homes can cause serious injury or death
When families need to entrust their loved ones to nursing homes, they hope the facility they’ve chosen will provide quality care and professionalism. It’s difficult enough to let a parent, grandparent, child or sibling go to the care of strangers, without having to worry whether they’re being abused or neglected. Sadly, abuse and mistreatment happens on a regular basis in nursing homes throughout the country, whether staff is deliberately cruel or if a patient who should be supervised has been left alone. Many of these incidents occur in the form of medication errors, which can threaten the lives of nursing home residents, according to WXYZ News.
Nearly 6 percent of Ohio residents currently live in certified assisted living facilities, says the Kaiser Family Foundation. Many of these residents could be at risk at any time of receiving the wrong dosage or the wrong type of drug. According to McKnight’s, analgesic errors are one of the most likely types of medication mistakes that can cause harm to any of our state’s nursing home residents. These drugs include painkillers like acetaminophen, anti-inflammatory drugs or opioids such as morphine.
Resident describes her experience with a medication error
One Ohio nursing home resident wrote about her experience in Long-Term Living. As a long-term nursing home patient, she had developed a measure of trust and friendliness with her caregivers, but she was uncomfortable with any nurse or aide giving her medication when she wasn’t fully awake. She insisted, sometimes to their annoyance, that every nurse and aide make sure she was awake before giving her any drugs. When she awoke one morning too groggy to function, she found out that a nurse had given her the wrong type of medication at bedtime the previous evening. Fortunately, she recovered, but the outcome could have easily been tragically different.
Many medication errors throughout the U.S. have resulted in the serious injury or death of residents. One elderly man had been admitted to a nursing home for a brief time after recovering from an abnormal heartbeat. Although they were told of his diabetes, staff at the nursing home failed to treat his condition and he died.
Various errors in other nursing homes include a woman who went blind in one eye because she wasn’t given the eye drops she needed; nurses who administered penicillin to a resident despite knowing she was allergic; and a woman who died of brain failure after being given her roommate’s diabetes medication.
Contacting an attorney for help
Nursing homes should be held accountable for preventable mistakes that resulted in the harm of one of their residents. Nobody should have to worry that their loved one is in danger of being mistreated in an assisted living facility. Contact a personal injury attorney with experience in nursing home abuse to discuss your options.